Virginia, 2016

Hail and Damaging Winds in Virginia, June 16, 2016

June 16, 2016 · NWS RNK · 31 events in 16 counties and zones

At the beginning of a day, a low was centered over the Great Lakes region with an associated cold front extending back through the midwest. An upper level disturbance ahead of the low would trigger pulse convection in the mountains during the afternoon, but become more organized going eastward as the front advanced east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$181,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

At the beginning of a day, a low was centered over the Great Lakes region with an associated cold front extending back through the midwest. An upper level disturbance ahead of the low would trigger pulse convection in the mountains during the afternoon, but become more organized going eastward as the front advanced east. High moisture levels and warm temperatures contributed to the development of numerous showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 6:02 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 16, 6:02 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
702 PM EDT THU JUN 16 2016

.SYNOPSIS...
A vigorous upper level disturbance was centered over northeast Ohio.
This feature will move southeast, crossing the Mid-Atlantic States
tonight and Friday. Thunderstorms with damaging winds are expected
along the leading edge of this disturbance with a risk of severe
weather...the primary focus across the Virginias through early
tonight. Aside for lingering showers Friday, High pressure will
build into the region for the weekend providing fair weather which
will last into the first part of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 700 PM EDT Thursday...

Severe Thunderstorm Watch number 261 is in effect until 10 PM for
counties just north of highway 460 to focus on inbound
thunderstorms from central West Virginia. These storms have had a
history of large hail and damaging wind gusts.

A Vigorous short wave, compact upper level low, will move from
eastern Ohio this evening, into the Virginias tonight. At the
surface, low pressure was centered near Pittsburgh, PA, with a
cold extending south from the low into Central West Virginia,
then southwest into central Kentucky. This front was moving
rapidly to the southeast. A solid line of thunderstorms has
developed along the leading edge of the front from Latrobe
Pennsylvania, to Beckley, West Virginia. Farther southwest along
the front...the storm cells were more discrete with some rotation
exhibited.

The Mesoscale Convective System (MCS) which has developed over
northern and central WV is forecast to move east, crossing the
highlands of VA between now and 8PM, then continue to progress
east through northern...and central Virginia between
8-10PM...a track that will take it primarily north of highway
460. Damaging straight line winds is the primary threat, but
certainly can't rule out an isolated tornado per backing low level
winds on the east side of the Appalachians which will result in
increasing directional shear.

Farther southwest along the front (SW of BKW), there is still
considerable uncertainty as to whether the trailing convection,
which is more discrete in nature (individual cells) will become
organized. The RNK 18 UTC sounding was well mixed and contained
considerably less upper level moisture to sustain deeper
thermals...a PWAT of 0.80. That said, these discrete cells will
still have the potential for rotation which could result in large
hail and isolated damaging wind gusts.

All things considered, will maintain focus for organized severe
weather from highway 460 and points north, and hold off on
expanding the severe thunderstorm watch any farther south unless
the storms become more organized. The airmass over western North
Carolina into extreme southern VA remains well mixed and cloud
free denoting the dry air which was sampled in the 18 UTC RNK
sounding. Unless the MCS can generate enough of a cold pool to
drive storms into this drier environment, all of the activity may
play out over the Virginias and never make it into North Carolina.

Regardless of the outcome, folks need to remain vigilant, and pay
particular attention to future forecast updates.

It appears the excessive rain threat has been averted. Given fact
that PWATs have fallen below an inch, the rain efficiency of the
thunderstorms will be significantly reduced.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 315 PM EDT Thursday...

Upper low pressure over central VA with surface low pressure over
eastern NC on Friday morning will drift off the mid Atlantic coast
by Friday evening, placing Blacksburg forecast area in a cooler
northerly flow with wrap-around moisture on the western flanks of
the system during the day. As a result, expect to see plenty of
cloud cover for much of Friday along with an ongoing threat for some
light shower/thundershower activity - with the threat for thunder
primarily focused southwest of Interstate 77 during the time of peak
heating, where some lingering instability will reside.

Other than perhaps a lingering sprinkle/shower into early Friday
evening across extreme southwestern VA into the northwestern NC
mountains, expect good drying and subsidence to ensure a dry
forecast for Friday night through Sunday night as surface high
pressure builds southwest from out of New England into the mid
Atlantic region.

Expect slightly below normal temperatures through the short-term
period with lows mainly in the 50s, and with daytime highs ranging
from mainly 70s in the mountains to around 80 across the Piedmont.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 315 PM EDT Thursday...

Much of the long-term period is expected to be dry with slowly
warming temperatures as mid Atlantic surface ridge holds into Monday
- with axis of upper ridge extending from near the four-corner area
east toward the mid-Atlantic states.

Old closed upper low is expected to meander off the mid-Atlantic
coast through early next week, but none of the longer-range models
indicate that steering current will be sufficient to enable it to
retrograde far enough west to impact the Blacksburg forecast area.

On Tuesday, a series of short wave trofs moving southeast through
the upper and lower great lakes expected to push a decaying cool
front through the Blacksburg forecast area later Tuesday afternoon
or on Tuesday night. However, this front will be preceded by a
mainly westerly surface flow, so other than a limited threat for
some isolated to scattered shower/thundershower activity across the
western upsloping flanks of the Appalachians, most other sections of
the forecast area will likely remain precipitation free.

Expect a return to dry and slightly cooler weather again following
the passage of the front for Wednesday into Thursday as yet another
surface ridge builds east from the upper into the lower Great
Lake region.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 400 PM EDT Thursday...

Solid line of thunderstorms is expected to move from West
Virginia into Virginia this evening with the potential for strong
damaging winds. Main threat for storms will be between 6PM and
Midnight with impact to flight routes headed north bound. Storms
are expected to weaken after midnight with lingering showers
persisting over the region through Friday as an upper level low
passes overhead.

Thunderstorms this evening and tonight will likely be accompanied
by MVFR or worse cigs and MVFR or worse vsbys. Lingering showers
and areas of MVFR- IFR cigs/vsbys are likely Friday as the upper
low passes overhead and off the Mid Atlantic Coast.

Extended discussion...

Conditions should return to VFR with good flying conditions
Saturday and continue into early next week as high pressure
builds south behind the departing low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Jun 16, 5:01 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT THU JUN 16 2016

VAZ022-034-045>047-059-172215-
ROANOKE-BEDFORD-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
601 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO
PORTIONS OF THE REGION THIS EVENING. THERE IS A THREAT THAT SOME
OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>006-018>020-VAZ007-009-010-012>017-032-033-043-044-058-172215-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-
601 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO
PORTIONS OF THE REGION THIS EVENING. THERE IS A THREAT THAT SOME
OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011-018>020-023-024-035-WVZ042>044-507-508-172215-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
601 PM EDT THU JUN 16 2016

...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jun 16, 5:06 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT THU JUN 16 2016

WVZ042-162300-
MERCER-
606 PM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...

AT 605 PM EDT...A STRONG THUNDERSTORM WAS NEAR TWIN FALLS STATE
PARK...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH OR STRONGER AND LARGE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
ATHENS...
MATOAKA...
AND CAMP CREEK.

THIS INCLUDES MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3754 8120
      3757 8120 3760 8114 3759 8112 3759 8111
      3743 8086 3726 8126 3737 8135
TIME...MOT...LOC 2205Z 308DEG 33KT 3769 8145

JH
Special weather statement, Jun 16, 5:19 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT THU JUN 16 2016

WVZ507-508-162315-
EASTERN GREENBRIER-WESTERN GREENBRIER-
619 PM EDT THU JUN 16 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN GREENBRIER COUNTY OVER THE NEXT HOUR OR SO...

AT 618 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
SUMMERSVILLE...MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. AN UPGRADE TO A WARNING MAY BE NEEDED AS THE STORM
APPROACHES THE AREA.

LOCATIONS IMPACTED INCLUDE...
NEOLA...
RENICK...
FALLING SPRING...
TROUT...
AND DUO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA AND WEST VIRGINIA.

LAT...LON 3822 8036 3811 8036 3805 8026 3804 8016
      3806 8011 3806 7996 3802 7999 3793 8009
      3800 8055 3809 8069 3827 8044
TIME...MOT...LOC 2218Z 291DEG 30KT 3837 8090

JJM

The radar

The Roanoke radar (KFCX), 122 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Bath

When
June 16, 6:34 PM EST
Where
Bath County, 1.19 mi ESE of Warm Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.041, -79.762

A tree was brought down by thunderstorm winds on Mountain Valley Road. near Back Creek Mountain.

Thunderstorm Wind, Bath

When
June 16, 6:59 PM EST
Where
Bath County, 0.17 mi NW of Millboro Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.002, -79.632

A tree was blown down by thunderstorm winds onto Indian Draft Road.

Thunderstorm Wind, Covington (C)

When
June 16, 7:07 PM EST to 7:10 PM EST
Where
Covington (C) County, 1.91 mi NW of Covington to 1.48 mi NNW of Covington
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.798, -80.007

Trees were down from thunderstorm winds over White Oak Dive and Alleghany Road.

Hail, Alleghany

When
June 16, 7:10 PM EST
Where
Alleghany County, 2.15 mi E of Mallow
Measured
1 in hail
Reported by
Public
Coordinates
37.775, -79.941

Hail was estimated to be the size of a quarter on Interstate 64.

Thunderstorm Wind, Botetourt

When
June 16, 7:24 PM EST
Where
Botetourt County, 1.86 mi S of Glen Wilton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.723, -79.824

Thunderstorm winds blew down a tree across Prices Bluff Road.

Thunderstorm Wind, Botetourt

When
June 16, 7:31 PM EST to 7:32 PM EST
Where
Botetourt County, 0.81 mi NE of Gala to 1.29 mi NE of Gala
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.689, -79.810

There were multiple reports of trees blown down by thunderstorm winds along a line north of Eagle Rock. Roads that were blocked by these trees were Botetourt Road, Gala Loop Road, and Rose Drive.

Thunderstorm Wind, Botetourt

When
June 16, 7:40 PM EST
Where
Botetourt County, 2.07 mi N of Salt Petre Cave
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.650, -79.750

Trees were blown down by thunderstorm winds across Allen Branch Road.

Lightning, Botetourt

When
June 16, 7:40 PM EST
Where
Botetourt County, 1.71 mi ENE of Eagle Rock
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.640, -79.772

A lightning strike caused a barn to catch fire on Brit Lane near Eagle Rock.

Thunderstorm Wind, Rockbridge

When
June 16, 7:44 PM EST
Where
Rockbridge County, Glasgow
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.630, -79.450

Multiple trees were blown down by thunderstorm winds in the community of Glasgow.

Thunderstorm Wind, Botetourt

When
June 16, 7:47 PM EST
Where
Botetourt County, 2.73 mi ENE of Harvey
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.620, -79.587

Thunderstorm winds blew down a tree onto a truck on I-81 near mile marker 173.9.

Thunderstorm Wind, Tazewell

When
June 16, 8:15 PM EST
Where
Tazewell County, 0.82 mi WSW of Doran
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.095, -81.863

Thunderstorm winds knocked down power lines along Redwood Road.

Thunderstorm Wind, Tazewell

When
June 16, 8:25 PM EST
Where
Tazewell County, 0.69 mi NE of Cedar Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.088, -81.763

One tree was blown down by thunderstorm wind in the Cedar Bluff Area.

Thunderstorm Wind, Amherst

When
June 16, 8:25 PM EST
Where
Amherst County, 1.6 mi W of Coolwell
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.532, -79.129

Thunderstorm winds blew over a barn on Green Hill Road.

Thunderstorm Wind, Bland

When
June 16, 8:35 PM EST
Where
Bland County, 1.83 mi WNW of Carnot
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.038, -81.132

Thunderstorm winds knocked over trees onto Big Walker Mountain Road.

Thunderstorm Wind, Buckingham

When
June 16, 8:39 PM EST
Where
Buckingham County, 7.4 mi SW of Wingina
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.550, -78.810

Thunderstorm Wind, Lynchburg (C)

When
June 16, 8:40 PM EST to 8:42 PM EST
Where
Lynchburg (C) County, 1.78 mi SSW of Lyh Ivy Hill Arpt to 0.46 mi SW of Lyh Ivy Hill Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.376, -79.233

Reports of two trees down from thunderstorm winds at Graves Mill Road and Breezewood Drive.

Thunderstorm Wind, Campbell

When
June 16, 8:42 PM EST
Where
Campbell County, 1.33 mi NNE of Bedford Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.316, -79.267

Over 50 trees in the county were blown over by thunderstorm winds. Most of the damage was near the town of Forest. Trees were blown onto 7 to 10 houses along Timberlake Drive and some people were trapped in their homes.

Thunderstorm Wind, Campbell

When
June 16, 8:42 PM EST to 8:45 PM EST
Where
Campbell County, 1.3 mi ENE of Timberlake to 0.88 mi NW of Lynchburg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.340, -79.230

Thunderstorm winds blew down two trees. One tree was blown down at the intersection of Greenview and Portico streets. The second tree fell at the intersection of Wexford and Leeville Road.

Thunderstorm Wind, Campbell

When
June 16, 8:50 PM EST
Where
Campbell County, 3.07 mi NNW of Castle Craig
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.221, -79.221

Thunderstorm winds blew trees over on Mason Mill Road.

Thunderstorm Wind, Campbell

When
June 16, 8:52 PM EST
Where
Campbell County, 0.55 mi W of Evington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.230, -79.290

Thunderstorm winds blew off several large tree limbs.

Thunderstorm Wind, Smyth

When
June 16, 8:55 PM EST to 9:10 PM EST
Where
Smyth County, 0.83 mi WSW of Saltville to 0.91 mi NW of Marion
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.874, -81.763

Thunderstorm winds blew down several trees from Saltville to Marion.

Thunderstorm Wind, Franklin

When
June 16, 9:04 PM EST
Where
Franklin County, 1.84 mi NNE of Burnt Chimney
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.126, -79.821

Thunderstorm winds blew trees down on the intersection of Landmark Road and Poteet Road.

Thunderstorm Wind, Franklin

When
June 16, 9:11 PM EST
Where
Franklin County, 2.07 mi E of Dillons Mill
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.085, -79.993

Thunderstorm winds blew trees down onto Bethlehem Road.

Thunderstorm Wind, Campbell

When
June 16, 9:14 PM EST
Where
Campbell County, 0.64 mi NE of Altavista
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.127, -79.293

Thunderstorm winds knocked trees down onto Allen Road.

Thunderstorm Wind, Charlotte

When
June 16, 9:28 PM EST
Where
Charlotte County, 1.1 mi W of Phenix
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.080, -78.770

Thunderstorm winds blew trees down along Virginia State Route 40, close to the border of Campbell County and Charlotte County.

Thunderstorm Wind, Halifax

When
June 16, 9:45 PM EST
Where
Halifax County, 1.66 mi W of Halifax
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.770, -78.950

Thunderstorm winds blew a few trees down.

Thunderstorm Wind, Charlotte

When
June 16, 9:48 PM EST
Where
Charlotte County, 2.45 mi NW of Saxe
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.951, -78.706

Thunderstorm winds blew down several trees.

Thunderstorm Wind, Charlotte

When
June 16, 9:48 PM EST
Where
Charlotte County, 1.11 mi W of Reese Shop
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.000, -78.700

Thunderstorm winds blew down several trees near Scuffletown Road.

Thunderstorm Wind, Pittsylvania

When
June 16, 9:50 PM EST
Where
Pittsylvania County, 0.63 mi N of Java
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.839, -79.231

Thunderstorm winds blew down a few trees near Java.

Thunderstorm Wind, Pittsylvania

When
June 16, 10:14 PM EST
Where
Pittsylvania County, 2.77 mi SSW of Hinesville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.662, -79.586

A tree was blown down by thunderstorm winds along Sugar Tree Church Road.

Thunderstorm Wind, Pittsylvania

When
June 16, 10:14 PM EST
Where
Pittsylvania County, 3.23 mi NNW of Spring Garden
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.821, -79.327

Thunderstorm winds blew down several trees along Halifax Road east of Chatham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642375, 642377, 642531, 642534, 642525, 642542, 642520, 642523, 642547, 642556, 642563, 642568, 642574, 642730, 642561, 642785, 642727, 645610, 642728, 642729, 642764, 642735, 642737, 642732, 642740, 642731, 642742, 642758, 642745, 642751, 642755.